Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Wichita, KS

May 15, 1998Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 1998, 8:52 AM CDT for Neosho County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 8:52 AM CDT (13:52 UTC)
Expired
May 15, 1998, 9:50 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 9:05 AM CDTHail 0.88Thayer, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS1 KICT 151353 RRA
SVRICT
KSC133-151450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 950 AM CDT
 
* AT 850 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  SOUTH OF CHANUTE JUST SOUTH OF GALESBURG...MOVING TO THE
  NORTHEAST AT 40 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALESBURG
  ERIE
  SOUTH MOUND
  THAYER

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 AM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 15, 2:47 AM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT FRI MAY 15 1998

MAIN FCST PROBLEM TO BE TSTM CHANCES IN THE SHORT TERM.  AREA OF
CONVECTION OVER PORTIONS OF CWA ON THE WANE AFTER PRODUCING 60-70 MPH
WINDS EARLIER THIS MORNING.  A BRIEF RESPITE FOR A FEW HOURS WITH
ANOTHER ROUND LIKELY LATER THIS MORNING AS MAIN UPPER SYSTEM KICKS
OUT. LATEST SFC ANALYS SHOWING COLD FRONT INTO NEBRASKA WITH DRY
LINE ACROSS WRN KANSAS INTO WRN TX. WITH DRY LINE MVG EWD TODAY AND
PLENTY OF INSTABILITY...WL KEEP POPS RATHER HIGH AND MENTION
POSSIBILITY OF SVR IN THE ZONES.  APPRS NEW WATCH WILL SOON BE
ISSUED FOR MOST OF THE CWA.

REST OF THE FCST PERIOD LOOKS RATHER QUIET. FRONTAL BOUNDARY TO MOVE
THROUGH PUSHING HIGHER MSTR OFF TO THE EAST WITH HIGH SETTLING IN BY 48
HRS. TEMPERATURES NOT EXPECTED TO DROP OFF A LOT WITH H8 THERMAL RIDGE
BEGINNING TO MOVE IN BY THE END OF THE PERIOD.

ONLY MINOR CHANGES TO EXTENDED PERIOD WITH SLIGHTLY WARMER TEMPS ON
SUNDAY.

MRU

FCSTID = 16
ICT   84  55  83  62 /  60   0   0   0
HUT   82  54  82  61 /  60   0   0   0
EWK   82  55  83  62 /  60   0   0   0
EQA   83  56  83  61 /  60   0   0   0
WLD   84  56  84  62 /  60   0   0   0
RSL   79  52  82  59 /  60   0   0   0
GBD   79  53  82  59 /  60   0   0   0
SLN   81  53  83  61 /  60   0   0   0
MPR   81  53  82  61 /  60   0   0   0
CFV   86  56  84  61 /  50   0   0   0
CNU   85  56  84  59 /  50   0   0   0
K88   85  56  84  59 /  50   0   0   0

.ICT...NONE.

In the hours before

Special weather statement, May 15, 7:33 AM CDT, 1 hour 19 minutes before
KSZ033-048>053-151310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH
OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

LINCOLN   ELLSWORTH   RICE    SALINE   MCPHERSON   MARION   CHASE

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE
AREAS.

NOONAN
Special weather statement, May 15, 7:33 AM CDT, 1 hour 19 minutes before
KSZ033-048>053-151310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR MUCH
OF CENTRAL KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

LINCOLN   ELLSWORTH   RICE    SALINE   MCPHERSON   MARION   CHASE

THE THREAT OF SEVERE WEATHER HAS MOVED NORTHEAST AND tOUT OF THESE
AREAS.

NOONAN
Local storm report, May 15, 8:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CLEARWATER                KS   66 MPH TSTM GUST
05/15/98   SEDGWICK

0543 AM    HARPER                    KS   WIND DAMAGE
05/15/98   HARPER                         MACHINE SHED BLOWN OVER NUMEROUS
                                          TREES DOWN

0551 AM    CLEARWATER                KS   66 MPH TSTM GUST
05/15/98   SEDGWICK

0555 AM    GEUDA SPRINGS             KS   70 MPH TSTM GUST
05/15/98   SUMNER

0600 AM    7NW WINFILED              KS   70 MPH TSTM GUST
05/15/98   COWLEY

0603 AM    CLEARWATER                KS   1.00 INCH HAIL
05/15/98   SEDGWICK                       TREES DOWN

0603 AM    WICHITA                   KS   85 MPH TSTM GUST
05/15/98   SEDGWICK                       44TH ST SOUTH AND SENECA

0611 AM    DOUGLASS                  KS   60 MPH TSTM GUST
05/15/98   BUTLER

0612 AM    WICHITA                   KS   60 MPH TSTM GUST
05/15/98   SEDGWICK                       KSNW TELEVISION STATION ON N. MAIN

0620 AM    HALSTEAD                  KS   67 MPH TSTM GUST
05/15/98   HARVEY

0620 AM    PARK CITY                 KS   WIND DAMAGE
05/15/98   SEDGWICK                       2 INCH DIAMETER LIMBS DOWN

0621 AM                              KS   WIND DAMAGE
05/15/98   BUTLER                         60-65 MPH COUNTY WIDE...NO POWER IN
                                          ROSE HILL AND AUGUSTA

0624 AM    NEWTON                    KS   60 MPH TSTM GUST
05/15/98   HARVEY

0629 AM    TOWANDA                   KS   70 MPH TSTM GUST
05/15/98   BUTLER

0630 AM    10N EL DORADO             KS   WIND DAMAGE
05/15/98   BUTLER                         WINDOWS BLOWN OUT

0630 AM    AUGUSTA                   KS   WIND DAMAGE
05/15/98   BUTLER                         HOME DAMAGE AND TREES DOWN IN
                                          AUGUSTA

0640 AM    CEDAR POINT               KS   WIND DAMAGE
05/15/98   CHASE                          2 FOOT DIAMETER TREE
                                          UPROOTED AND GARAGE
                                          DAMAGED

0640 AM    CASSODAY                  KS   60 MPH TSTM GUST
05/15/98   BUTLER

0645 AM    4NE NEWTON                KS   WIND DAMAGE
05/15/98   HARVEY                         2 TO 3 INCH LIMBS DOWN

0700 AM                              KS   WIND DAMAGE
05/15/98   MARION                         TREE DAMAGE AND POWER LINES DOWN AT
                                          NUMEROUS LOCATIONS THROUGHOUT THE
                                          COUNTY

0702 AM    2SE COTTONWOOD FALLS     KS    WIND DAMAGE
05/15/98   CHASE                          SHED DOWN AND TREE DAMAGE

0712 AM    20 NE COTTONWOOD FALLS    KS   WIND DAMAGE
05/15/98   CHASE                          12 TO 24 INCH LIMBS BROKEN AND BARN
                                          DOORS BLOWN OFF

0737 AM    1 W ELMDALE               KS   WIND DAMAGE
05/15/98   CHASE                          TREE DAMAGE AND STRUCTURAL DAMAGE TO
                                          A HOUSE

0807 AM    10 SE INDEPENDENCE        KS   0.75 INCH HAIL
05/15/98   MONTGOMERY

0809 AM    3 S BOLTON                KS   0.75 INCH HAIL
05/15/98   MONTGOMERY

MARIEN
Local storm report, May 15, 8:32 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 AM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    CLEARWATER                KS   66 MPH TSTM GUST
05/15/98   SEDGWICK

0543 AM    HARPER                    KS   WIND DAMAGE
05/15/98   HARPER                         MACHINE SHED BLOWN OVER NUMEROUS
                                          TREES DOWN

0551 AM    CLEARWATER                KS   66 MPH TSTM GUST
05/15/98   SEDGWICK

0555 AM    GEUDA SPRINGS             KS   70 MPH TSTM GUST
05/15/98   SUMNER

0600 AM    7NW WINFILED              KS   70 MPH TSTM GUST
05/15/98   COWLEY

0603 AM    CLEARWATER                KS   1.00 INCH HAIL
05/15/98   SEDGWICK                       TREES DOWN

0603 AM    WICHITA                   KS   85 MPH TSTM GUST
05/15/98   SEDGWICK                       44TH ST SOUTH AND SENECA

0611 AM    DOUGLASS                  KS   60 MPH TSTM GUST
05/15/98   BUTLER

0612 AM    WICHITA                   KS   60 MPH TSTM GUST
05/15/98   SEDGWICK                       KSNW TELEVISION STATION ON N. MAIN

0620 AM    HALSTEAD                  KS   67 MPH TSTM GUST
05/15/98   HARVEY

0620 AM    PARK CITY                 KS   WIND DAMAGE
05/15/98   SEDGWICK                       2 INCH DIAMETER LIMBS DOWN

0621 AM                              KS   WIND DAMAGE
05/15/98   BUTLER                         60-65 MPH COUNTY WIDE...NO POWER IN
                                          ROSE HILL AND AUGUSTA

0624 AM    NEWTON                    KS   60 MPH TSTM GUST
05/15/98   HARVEY

0629 AM    TOWANDA                   KS   70 MPH TSTM GUST
05/15/98   BUTLER

0630 AM    10N EL DORADO             KS   WIND DAMAGE
05/15/98   BUTLER                         WINDOWS BLOWN OUT

0630 AM    AUGUSTA                   KS   WIND DAMAGE
05/15/98   BUTLER                         HOME DAMAGE AND TREES DOWN IN
                                          AUGUSTA

0640 AM    CEDAR POINT               KS   WIND DAMAGE
05/15/98   CHASE                          2 FOOT DIAMETER TREE
                                          UPROOTED AND GARAGE
                                          DAMAGED

0640 AM    CASSODAY                  KS   60 MPH TSTM GUST
05/15/98   BUTLER

0645 AM    4NE NEWTON                KS   WIND DAMAGE
05/15/98   HARVEY                         2 TO 3 INCH LIMBS DOWN

0700 AM                              KS   WIND DAMAGE
05/15/98   MARION                         TREE DAMAGE AND POWER LINES DOWN AT
                                          NUMEROUS LOCATIONS THROUGHOUT THE
                                          COUNTY

0702 AM    2SE COTTONWOOD FALLS     KS    WIND DAMAGE
05/15/98   CHASE                          SHED DOWN AND TREE DAMAGE

0712 AM    20 NE COTTONWOOD FALLS    KS   WIND DAMAGE
05/15/98   CHASE                          12 TO 24 INCH LIMBS BROKEN AND BARN
                                          DOORS BLOWN OFF

0737 AM    1 W ELMDALE               KS   WIND DAMAGE
05/15/98   CHASE                          TREE DAMAGE AND STRUCTURAL DAMAGE TO
                                          A HOUSE

0807 AM    10 SE INDEPENDENCE        KS   0.75 INCH HAIL
05/15/98   MONTGOMERY

0809 AM    3 S BOLTON                KS   0.75 INCH HAIL
05/15/98   MONTGOMERY

MARIEN
Special weather statement, May 15, 8:43 AM CDT, 9 minutes before
KSZ068-070-094-098-151445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR PARTS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

HARVEY    GREENWOOD      ELK       CHAUTAUQUA

THE LINE OF STORMS THAT MOVED THROUGH THESE COUNTIES EARLIER HAVE
PUSHED EAST OUT OF THIS AREA. AS A RESULT...SEVERE THUNDERSTORM
WATCH 351 HAS BEEN CANCELLED FOR THESE COUNTIES.

HYSELL
Special weather statement, May 15, 8:43 AM CDT, 9 minutes before
KSZ068-070-094-098-151445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT FRI MAY 15 1998

...SEVERE THUNDERSTORM WATCH NUMBER 351 HAS BEEN CANCELLED FOR PARTS
OF SOUTH CENTRAL AND SOUTHEAST KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 351 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS

HARVEY    GREENWOOD      ELK       CHAUTAUQUA

THE LINE OF STORMS THAT MOVED THROUGH THESE COUNTIES EARLIER HAVE
PUSHED EAST OUT OF THIS AREA. AS A RESULT...SEVERE THUNDERSTORM
WATCH 351 HAS BEEN CANCELLED FOR THESE COUNTIES.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice63 min
May 15, 12:52 AM CDTSevere Thunderstorm WarningICTLincoln, Russell, Saline63 min
May 15, 5:21 AM CDTSevere Thunderstorm WarningICTSumner64 min
May 15, 5:35 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
May 15, 5:39 AM CDTSevere Thunderstorm WarningICTCowley61 min
May 15, 5:56 AM CDTSevere Thunderstorm WarningICTButler59 min
May 15, 6:06 AM CDTSevere Thunderstorm WarningICTHarvey64 min
May 15, 6:16 AM CDTSevere Thunderstorm WarningICTChase, Marion64 min
May 15, 6:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline65 min
May 15, 6:26 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood59 min
May 15, 7:44 AM CDTSevere Thunderstorm WarningICTMontgomery61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.